Hail, Cherry
- When
- May 22, 7:05 PM CST
- Where
- Cherry County, 7.88 mi ENE of Crookston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.980, -100.610
Thunderstorms developed along a semi-stationary front that stretched north to south across the Central Plains. By late evening, the front extended south near Highway 83 in northeast Cherry County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a semi-stationary front that stretched north to south across the Central Plains. By late evening, the front extended south near Highway 83 in northeast Cherry County. The storms rapidly intensified moving northeastward and produced large hail up to 1.25 inches and two tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 22, 2:39 PM CST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT SAT MAY 22 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. MAIN CONCERN FOR THIS PERIOD WILL BE THE THREAT FOR SEVERE TSTM ACTIVITY. CONDITIONS VERY UNSTABLE ALONG AND EAST OF A DRY LINE WHICH EXTENDS FROM ROUGHLY VALENTINE TO JUST EAST OF MCCOOK. HAS BEEN A FEW CU DEVELOPING FROM EASTERN LINCOLN UP THOUGH CUSTER COUNTY JUST EAST OF THE DRY LINE. SFC BASED CAPES APPROACHING 5000J/KG IN THIS AREA...BUT CAP STILL EVIDENT ON LBF SPECIAL 20Z SOUNDING. LOCALLY RUN WRF MODEL DOES STILL HINT AT CONVECTION DEVELOPING IN EASTERN LINCOLN THOUGH CUSTER COUNTIES...AND UP TOWARDS ONEILL. WILL CONTINUE TO MONITOR. ANOTHER POTENTIAL FOCUS FOR STORMS WILL BE THE COLD FRONT MARCHING EAST ACROSS THE AREA MID TO LATE EVENING. THE DRY LINE WILL RETREAT WESTWARD INTO WESTERN NEB EARLY THIS EVENING...AND HAVE SOME DECENT CONVERGENCE ALONG THE BOUNDARY...AND CANNOT COMPLETELY IGNORE THE THREAT FOR CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY. SUNDAY...MORE POTENTIAL FOR STORMS...ESPECIALLY BY SUNDAY EVENING. ALL MODELS INDICATE THE COLD FRONT WHICH MOVES THROUGH SATURDAY NIGHT WILL STALL ACROSS KS SUNDAY MORNING...AND THEN LIFT NORTH INTO SOUTHERN NEB VERY LATE SUNDAY AFTERNOON. TWO SCENARIOS POSSIBLE FOR SUNDAY...1) SFC BASED STORMS DEVELOPING JUST NORTH OF THE WARM FRONT ACROSS THE FAR SOUTHERN SECTIONS OF SOUTHWEST NEB DURING THE LATE AFTERNOON...AND 2) ELEVATED STORMS DEVELOPING NORTH OF THE BOUNDARY ACROSS NEARLY ALL OF WESTERN AND CENTRAL NEB FROM MID EVENING ONWARD. SPC HAS EXPANDED THE SLIGHT RISK NORTHWARD SUNDAY TO INCLUDE ALL OF WESTERN AND NORTH CENTRAL NEB. SUNDAY NIGHT...GOOD WAA AND MOISTURE ADVECTION INTO THE AREA AS WARM FRONT LIFTS NORTH THROUGH THE AREA. TSTMS SEEM LIKE A GOOD BET...WITH SFC BASED STORMS... POSSIBLE SEVERE...DURING THE EVENING ALONG AND SOUTH OF I-80 INVOF THE NORTHWARD MOVING WARM FRONT. STORMS FURTHER NORTH WILL BE MORE ELEVATED...BUT STILL COULD CONTAIN A SEVERE HAIL THREAT. .LONG TERM...MONDAY THROUGH SATURDAY... A SIGNIFICANT S/W IS SET TO EJECT RAPIDLY NE ACROSS THE NRN PLAINS MONDAY. AFTER THAT...00Z AND 12Z DETERMINISTIC AND ENSEMBLE GUIDANCE STRONGLY SUGGESTS THAT FLOW ALOFT RETROGRADES WITH 500-HPA RIDGING TAKING HOLD OVER THE HIGH PLAINS THRU AT LEAST SAT DOWNSTREAM OF PERSISTENT PACIFIC NW TROUGHING. RICH MOISTURE WILL REMAIN IN PLACE ON SOUTHERLY FLOW /INTERRUPTED ONLY BRIEFLY ON TUE/...BUT THUNDER CHANCES WILL DIMINISH TO CLIMO VALUES STARTING THU AS THE UPPER JET SHIFTS TO THE NW. THIS MEANS THE FCST IS A DRY ONE THU-SAT. MONDAY...A 110 KT JET STREAK SHIFTS NNE ACROSS THE HIGH PLAINS WITH SIGNIFICANT CYCLOGENESIS INDUCING A STOUT 45-55KT LLJ. MERIDIONAL FLOW RESULTS IN DEEP UNIDIRECTIONAL WIND PROFILES...WHICH KEEPS RICH MOISTURE IN PLACE BENEATH STEEP MID LVL LAPSE RATES. MLCAPE VALUES ARE FCST AROUND 2000 J/KG WITH MINIMAL MLCIN AND 0-6KM BULK SHEAR OF 45-55KTS...SO AN ACTIVE SEVERE EVENT COULD BE IN STORE. DEEP LAYER SHEAR VECTORS ARE ORIENTED NEARLY PARALLEL THE SFC FRONT...AND GIVEN THE LACK OF APPRECIABLE CAPPING...QUICK UPSCALE GROWTH INTO LINEAR SEGMENTS OR CLUSTERS MAY OCCUR. HOWEVER...THERE/S CERTAINLY AT LEAST SOME POTENTIAL FOR SUPERCELLS...AND THE STRONG WINDS OFF THE DECK DO RESULT IN SIGNIFICANT 0-1-KM BULK SHEAR...SO ALL MODES OF SEVERE ARE POSSIBLE. POPS WERE INCREASED INTO THE HIGH CHANCE CATEGORY IN THIS PERIOD GIVEN CONSENSUS AMONG 12Z MODEL QPF PROGS. TUESDAY-WEDNESDAY...BRIEF LOW LVL STABILIZATION IN THE WAKE OF THE FROPA MAY MAKE TUE A DRY DAY...BUT A WEAK LLJ SHIFTS THE INSTABILITY AXIS BACK NWD TUE NIGHT. MODELS KEEP THE MOIST AXIS UNCAPPED WED SO POPS WERE LINGERED RIGHT INTO THAT PERIOD...BUT FLOW ALOFT WEAKENS SUBSTANTIALLY SO THE SEVERE THREAT WILL BE ON THE WAY DOWN. THURSDAY-SATURDAY...RICH MOISTURE WILL REMAIN IN PLACE WITH SFC TD/S LIKELY IN THE LOWER/MIDDLE 60S F. IN THESE CASES...MODELS TYPICALLY OVERESTIMATE DIURNAL COOLING...WHICH APPEARS TO THE BE CASE WITH THE 00Z AND 12Z SOLUTIONS. SO...WE HAVE TRENDED MIN TEMPS UP TOWARD THE EXPECTED TD/S...BUT ONLY NUDGED MAX TEMPS TOWARD THE 12Z MODELS. && .AVIATION... VFR CONDITIONS WILL PREVAIL OVER MOST OF WESTERN AND NORTH CENTRAL NE THRU 18Z SUNDAY. HOWEVER...THE PASSAGE OF A DRYLINE AND COLD FRONT DOES YIELD A LOW PROBABILITY OF TSRA THROUGH 06 UTC...MOSTLY ALONG AND EAST OF HIGHWAY 83. THE RISK IS TOO MINIMAL TO EXPLICITLY MENTION IN THE LBF OR VTN TAFS. THERE/S THEN SOME RISK OF VFR OR MVFR CIGS DEVELOPING AFTER 06 UTC AS THE FRONT SHIFTS SOUTHEAST... BUT THAT TOO IS A LOW CONFIDENCE SCENARIO. THE CHANCES OF THOSE CIGS OCCURRING WOULD INCREASE A BIT IF MORE TSRA THAN EXPECTED DEVELOP... WHICH WOULD BOTH PUSH THE FRONT THROUGH MORE QUICKLY AND TEND TO INCREASE MOISTURE IN THE FRONT ALOFT. && .HYDROLOGY... THE NORTH PLATTE RIVER REMAINS HIGH FROM THE STATE LINE DOWNSTREAM TO LAKE MCCONAUGHY. LISCO AND LEWELLEN WILL LIKELY CREST BY SUNDAY AFTERNOON. SINCE NO HEAVY RAIN IS EXPECTED OVER THOSE SITES THE NEXT 24 HRS...LEWELLEN MAY CREST JUST BELOW FLOOD STAGE...BUT THE WARNING WILL BE CONTINUED WITH A RANGE OF CRESTS FROM 7.3 TO 7.5 PROVIDED. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TAYLOR LONG TERM/AVIATION/HYDROLOGY...SCHULTZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 404 PM CDT SAT MAY 22 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-232115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 404 PM CDT SAT MAY 22 2010 /304 PM MDT SAT MAY 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY ALONG AND NORTH OF HIGHWAY TWO. THE AIR MASS IS VERY UNSTABLE BUT A WARM LAYER OF AIR ABOVE THE GROUND WILL LIKELY PREVENT MOST IF NOT ALL THUNDERSTORM ACTIVITY. IF ANY STORMS DO DEVELOP THOUGH...THEY WILL LIKELY BE SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING AND SUNDAY NIGHT AS A WARM FRONT MOVES NORTH ACROSS THE AREA. THE PRIMARY THREAT WILL BE IN THE FORM OF LARGE HAIL...AND LIKELY ALONG AND EAST OF HIGHWAY 83. MONDAY AND MONDAY EVENING WILL PRESENT ANOTHER THREAT OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT BUT ISOLATED TORNADOES ARE ALSO POSSIBLE AS A COLD FRONT MOVES EAST ACROSS WESTERN NEBRASKA. STRONG SOUTH WINDS OVER 30 MPH MAY ALSO REQUIRE A WIND ADVISORY ON MONDAY AHEAD OF THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION COULD BE REQUIRED THIS EVENING. SPOTTER ACTIVATION IS MORE LIKELY SUNDAY NIGHT AND MONDAY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE SCHULTZ
The North Platte radar (KLNX), 114 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
5 hail, 2 tornado. Local standard time, as filed.
At 845 PM CDT, the tornado touched down over an open field west of Sparks and traveled east where it struck a metal building tearing off the southwest facing roof. The tornado destroyed a portion of a grandstand and completely demolished a concession stand before lifting 200 yards east of the concession stand.
At 930 PM CDT, a tornado touched down approximately 12 miles northwest of Springview and traveled northeast for 20 minutes before lifting 11 miles north of Springview. The tornado did extensive tree damage when it touched down, then moved northeast and struck two farmsteads. At the first farmstead, a loafing shed and stock trailer were destroyed, extensive tree and fence damage occurred, and a roof was torn off an old hog building. The most extensive damage occurred north of the farmstead where six rural electric association poles where broken. The tornado continued to move northeast and destroy a windmill. Then a second farmstead was hit with the tornado destroying a 40 by 60 feet quonset building before the tornado lifted at 950 PM CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223535, 223552, 223537, 223541, 223588, 223589, 223542.